Nurse gives Hamilton boy wrong vaccine – Mix Up Happens More than Initially Thought

stuff.co.nz

DONNA WALSH/ Waikato Times

MEDICAL MIXUP: Ryan Topperwien thought the worst when baby son Chace was given a vaccination meant for 12-year-old girls.

A Hamilton doctors’ clinic has changed its practices after a nurse mistakenly injected a six-week-old boy with a vaccination to prevent cervical cancer.

New parents Ryan and Keri Topperwien were horrified when they were told their son, Chace, had been given Gardasil instead of a vaccine meant to prevent meningitis.

The Hamilton couple, both aged 25, were “panic-stricken” when the incident occurred in May and had to ask the nurse at South City Health in Kahikatea Dr what Gardasil was.

Gardasil targets the human papillomavirus, which causes warts on the hands, feet and genitals and is responsible for 99 per cent of cervical cancers.

“She explained to us the reason why she had done it was because the two (vaccines) were next to each other and they were the same colour and she just picked up the wrong one,” Mrs

A Hamilton doctors’ clinic has changed its practices after a nurse mistakenly injected a six-week-old boy with a vaccination to prevent cervical cancer.

New parents Ryan and Keri Topperwien were horrified when they were told their son, Chace, had been given Gardasil instead of a vaccine meant to prevent meningitis.

The Hamilton couple, both aged 25, were “panic-stricken” when the incident occurred in May and had to ask the nurse at South City Health in Kahikatea Dr what Gardasil was.

Gardasil targets the human papillomavirus, which causes warts on the hands, feet and genitals and is responsible for 99 per cent of cervical cancers.

“She explained to us the reason why she had done it was because the two (vaccines) were next to each other and they were the same colour and she just picked up the wrong one,” Mrs Topperwien said.

MORE…

Comment from Leslie

Ok – Must admit I posted this article because I thought it was a fluke and something that parent’s should be aware of….but then as the article was passed around through my network of colleagues -Janny from the Netherlands who has been researching Gardasil reactions on the VAERS reports brought this to my attention:

“There are 85 male reports, haven’t checked the female.”

**

*  Symptoms: Wrong drug administered Write-up: Initial information received on 21-JUL-2008 from a health care professional regarding a 1-month-old male who on 18-JUL-2008 was inadvertently administered a dose of GARDASIL (Lot #0588U, batch # NG39260) on the thigh IM. According to the reporter, the infant was going to be vaccinated, according to schedule, with the second dose of hepatitis B virus vaccine, somehow the vaccines were mistaken and the infant was vaccinated with GARDASIL instead. Once the physician realized the mistake he administered, the same day, on 18-JUL-2008, the hepatitis B virus vaccine (manufacturer has not been reported) straight away but on a different site. As a precautionary measure, the patient remained in the hospital for observation. On 21-JUL-2008 the patient was again observed. The patient had no adverse event. Other business partner numbers include E008-06940. This case was closed. No further information is available.*

*Symptoms:* No adverse event, Wrong drug administered
*Write-up:* Information has been received from a consumer concerning her 1 month old infant son who on 03-SEP-2008 was vaccinated with GARDASIL vaccine (yeast) instead of a hepatitis B virus vaccine. It was not product confusion but a nursing error due to location in the refrigerator. No adverse effects noted thus far. Medical attention was sought at office. No product quality complaint was involved. No further information is available

  *Symptoms:* Asthenia, Dizziness, Nausea, Wrong drug administered *
Write-up:* Information has been received from a consumer concerning her 53 year old father with liver problems and no drug allergies who on 22-NOV-2006 inadvertently received HPV rL1 6 11 16 18 VLP vaccine (yeast) (0.5 ml), orally. There was no concomitant medication. Subsequently, “in late
November” the patient experienced nausea, dizziness and weakness. At the
time of the report, the patient had not recovered. There were no relevant
diagnostic tests or laboratory data. Additional information is not expected

  *Symptoms:* Incorrect dose administered, Incorrect drug dosage form
administered

*Write-up:* Information has been received from a health professional
concerning a 77 year old male with no known allergies who on 06-FEB-2007 was vaccinated IM in the right arm with a 1 ml dose of Zostavax (lot #
656412/1476F). The Zostavax was reconstituted with Gardasil (lot #
654741/1208F) and the combined product was administered to the patient. It was reported that the patient was on an unspecified concomitant medication. No symptoms have been reported. Unspecified medical attention was sought. There was no product quality complaint involved. Additional information has been requested.

  *Symptoms:* Wrong drug administered

*Write-up:* Information has been received from a physician concerning a 64
year old male who on 06-MAR-2007 was vaccinated intramuscularly with a 0.5ml dose of Gardasil instead of Zostavax. It was reported that there was no
product confusion and that is was a medication error. Additional information
has been requested.

  *Symptoms:* No adverse reaction, Wrong drug administered

*Write-up:* Information has been received from a registered nurse concerning a male who on 08-OCT-2007 was vaccinated intramuscularly in the left deltoid with a 0.5 ml dose of Gardasil (Lot #604595/1062V). The family was receiving flu shots and the daughter was receiving Gardasil. The wrong syringe was picked up and administered to the patient’s father by the licensed practical nurse. No adverse experience was related to the event. At the time of the report the patient’s outcome was unknown. Additional information has been requested.

  *Symptoms:* Crying, Cyanosis, Rash, Wrong drug administered
*Write-up:*Information has been received from a consumer concerning
her 10 month old male baby with no pertinent medical history, drug reactions or allergies who on 19-JUN-2008 was accidentally vaccinated with a dose of GARDASIL vaccine (yeast). There was no concomitant medication. A nurse at the office accidently mixed up the vials and the mother received diphtheria toxoid (+) pertussis acellular vaccine (unspecified) (+) tetanus toxoid which was meant for her baby and her baby received the third dose of GARDASIL vaccine (yeast) that was meant for her. A couple of days later, on 21-JUN-2008 the baby broke out in a rash and had been constantly been crying. “2-3 days after receiving GARDASIL vaccine (yeast)”, the baby experienced purple lips.
At the time of the report, the baby had not recovered from the events. No
medical attention was sought. Additional information has been requested.

PG

Author: Leslie Carol Botha

Author, publisher, radio talk show host and internationally recognized expert on women's hormone cycles. Social/political activist on Gardasil the HPV vaccine for adolescent girls. Co-author of "Understanding Your Mood, Mind and Hormone Cycle." Honorary advisory board member for the Foundation for the Study of Cycles and member of the Society for Menstrual Cycle Research.